Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 252, NWS Goodland, KS

July 11, 2024Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2024, 4:24 PM MDT for Greeley County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2024, 4:24 PM MDT (22:24 UTC)
Expired
Jul 11, 2024, 5:15 PM MDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:41 PM MDTTSTM WND GST 478 Nne Tribune, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS53 KGLD 112224
SVRGLD
KSC071-112315-
/O.NEW.KGLD.SV.W.0252.240711T2224Z-240711T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
424 PM MDT Thu Jul 11 2024

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Greeley County in west central Kansas...

* Until 515 PM MDT.

* At 423 PM MDT, a severe thunderstorm was located near Horace, or 5
  miles northwest of Tribune, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Tribune and Horace around 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

&&

LAT...LON 3836 10204 3846 10205 3853 10198 3859 10191
      3864 10182 3865 10176 3864 10166 3855 10162
      3849 10161 3842 10161 3836 10164 3833 10195
TIME...MOT...LOC 2223Z 331DEG 9KT 3853 10181 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vincent
4 follow-up statements
678 
WWUS53 KGLD 112234
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
434 PM MDT Thu Jul 11 2024

KSC071-112315-
/O.CON.KGLD.SV.W.0252.000000T0000Z-240711T2315Z/
Greeley KS-
434 PM MDT Thu Jul 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL GREELEY COUNTY...

At 433 PM MDT, a severe thunderstorm was located near Tribune, moving
south at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Tribune and Horace around 440 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 10205 3851 10197 3858 10188 3863 10180
      3865 10176 3864 10166 3855 10162 3849 10161
      3842 10161 3836 10164 3833 10195 3836 10204
TIME...MOT...LOC 2233Z 341DEG 8KT 3851 10174 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vincent
501 
WWUS53 KGLD 112243
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
443 PM MDT Thu Jul 11 2024

KSC071-112315-
/O.CON.KGLD.SV.W.0252.000000T0000Z-240711T2315Z/
Greeley KS-
443 PM MDT Thu Jul 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL GREELEY COUNTY...

At 443 PM MDT, a severe thunderstorm was located near Horace, or near
Tribune, moving south at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Tribune and Horace around 450 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10201 3851 10194 3856 10186 3860 10180
      3862 10175 3862 10165 3855 10162 3849 10161
      3842 10161 3836 10164 3833 10195 3838 10201
TIME...MOT...LOC 2243Z 339DEG 5KT 3851 10178 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vincent
331 
WWUS53 KGLD 112257
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
457 PM MDT Thu Jul 11 2024

KSC071-112315-
/O.CON.KGLD.SV.W.0252.000000T0000Z-240711T2315Z/
Greeley KS-
457 PM MDT Thu Jul 11 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL GREELEY COUNTY...

At 457 PM MDT, a severe thunderstorm was located 5 miles southwest of
Horace, or 6 miles southwest of Tribune, moving southeast at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
central Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 10201 3849 10193 3851 10183 3854 10176
      3857 10170 3857 10163 3855 10162 3849 10161
      3842 10161 3836 10164 3833 10195 3838 10201
TIME...MOT...LOC 2257Z 328DEG 6KT 3841 10184 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Vincent
400 
WWUS53 KGLD 112316
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
516 PM MDT Thu Jul 11 2024

KSC071-112323-
/O.EXP.KGLD.SV.W.0252.000000T0000Z-240711T2315Z/
Greeley KS-
516 PM MDT Thu Jul 11 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREELEY COUNTY WILL
EXPIRE AT 515 PM MDT...

The storm which prompted the warning has weakened. As a result, the 
warning will be allowed to expire.

&&

LAT...LON 3845 10201 3849 10193 3851 10183 3854 10176
      3857 10170 3857 10163 3855 10162 3849 10161
      3842 10161 3836 10164 3833 10195 3838 10201
TIME...MOT...LOC 2313Z 331DEG 9KT 3841 10184 

$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:53 PM MDT, 31 minutes earlier. Its key messages:

  • Much above normal temperatures with highs in the 100s Friday through Monday.
  • A few isolated showers and thunderstorms possible each day through Saturday. Some gusty winds possible near stronger storms.
  • Precipitation chances increase next week with temperatures closer to normal.
Area forecast discussion, Jul 11, 3:53 PM MDT, 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
353 PM MDT Thu Jul 11 2024

.KEY MESSAGES...

- Much above normal temperatures with highs in the 100s Friday
  through Monday.

- A few isolated showers and thunderstorms possible each day
  through Saturday. Some gusty winds possible near stronger
  storms.

- Precipitation chances increase next week with temperatures
  closer to normal.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 115 PM MDT Thu Jul 11 2024

Temperatures will be the biggest concern through the weekend,
though some isolated showers and thunderstorms will also be
possible. High temperatures will reach the lower 100s tomorrow,
low to middle 100s on Saturday and middle to upper 100s by
Sunday. Overnight lows will be in the 60s and 70s. It is
possible that by Sunday may see Heat Advisory criteria of 105
heat index being met east of Highway 83. As for precipitation
chances, will see some isolated showers and thunderstorms
develop mainly in Colorado late this afternoon and evening, then
watch for other isolated activity moving in from western
Nebraska through the rest of the night. Severe storms are not
expected, but some locally strong wind gusts cannot be ruled
out. That pattern repeats again for Friday afternoon and Friday
night and possibly again on Saturday. The ridge finally nudges
into the area on Sunday which is the only day the models are
completely dry.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 115 PM MDT Thu Jul 11 2024

The extreme heat continues on Monday with another day of triple
digit highs, then a cold front sags into the area Monday night
and Tuesday providing at least a bit of relief. Highs on Tuesday
will be in the mid to upper 90s. NBM still insisting on
precipitation chances Monday night, though latest runs of both
the GFS and ECMWF are dry, so confidence is rather low. However,
on Tuesday will see a shortwave come through in the northwest
flow aloft as well as the frontal boundary lingering in the
area. Temperatures remain above normal in the mid to upper 90s.
Models are generating quite a bit of precipitation Tuesday
night in the area and show very slow storm motions. It is still
several days out but bears watching for the potential of both
severe storms and heavy rainfall/flooding. Front pushes south on
Wednesday leaving the area in the post frontal upslope regime
and temperatures closer to normal. Instability is pushed west
into Colorado, but still appears anomalously moist in the low
levels with troughing forecast in the northwest flow aloft. So,
precipitation chances will continue. Northwest flow continues on
Thursday, but does appear to be some drier air working into the
lower levels. Instability will be limited to Colorado in the
afternoon where convection should develop, then moving southeast
with the mean wind into the evening hours, but weakening in the
more stable airmass. High temperatures will be in the middle
80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 353 PM MDT Thu Jul 11 2024

VFR conditions are expected at both KGLD and KMCK through the
forecast period. Isolated rw/trw could occur near the CO/KS border
this afternoon/evening. Confidence on impacting KGLD is low so
have left out mention at this time.

Winds for KGLD, south-southeast around 10-20kts. Strongest
gusts through 04z Friday and again from 20z onward.

Winds for KMCK, southeast around 10kts through 06z Friday, then
light/variable. By 14z, southeast 10-20kts, w/ strongest gusts
from 18z onward.

&&

.CLIMATE...
Issued at 452 PM MDT Wed Jul 10 2024

With forecasted high temperatures set to range from 100F to 105F
area-wide from Friday, July the through Monday, July 25th there
is the potential for some locales to come with a few degrees of
the record highs for each day. Listed below are the records for
each day:

                   Friday    Saturday     Sunday      Monday

                    7/12        7/13       7/14        7/15
                 ______________________________________________

Goodland KS      106F/1954   108F/1934   107F/1934   106F/1925

Burlington CO    106F/1954+  103F/1934   105F/1925   103F/2000+

Hill City KS     113F/1939   115F/1934   113F/1934   113F/1934

McCook NE        110F/1939   108F/1954+  109F/1934   112F/1925

Colby KS         106F/1995   111F/1934   109F/1934   108F/1925

Yuma CO          106F/1954   108F/1954   105F/2010   102F/2006+

Tribune KS       106F/2008   107F/1934   107F/1934   108F/2000

A (+) denotes a record in multiple years.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...JN
CLIMATE...JN
Hazardous weather outlook, Jul 11, 1:28 PM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
128 PM MDT Thu Jul 11 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
128 PM MDT Thu Jul 11 2024 /228 PM CDT Thu Jul 11 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few isolated showers and thunderstorms are possible from late this
afternoon through tonight. Some gusty winds will be possible near
stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

The area will see much above normal temperatures Friday through
Monday. High temperatures will be in the 100s and lows in the 60s and
70s.

Isolated afternoon and evening showers and thunderstorms Friday and
Saturday could produce some locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 11, 3:35 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
335 PM MDT Thu Jul 11 2024

COZ091-112200-
Kit Carson County CO-
335 PM MDT Thu Jul 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KIT CARSON COUNTY
THROUGH 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking an isolated thunderstorm 9
miles south of Flagler, moving south at 10 mph.

HAZARD...Brief, localized wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3924 10314 3924 10283 3904 10280 3904 10314
TIME...MOT...LOC 2135Z 350DEG 9KT 3917 10300

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 11, 3:53 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
353 PM MDT Thu Jul 11 2024

KSZ041-112230-
Greeley KS-
353 PM MDT Thu Jul 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREELEY COUNTY
THROUGH 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking an isolated thunderstorm 9
miles northwest of Horace, or 11 miles northwest of Tribune, moving
south at 10 mph.

HAZARD...Brief, localized wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 10204 3847 10205 3859 10204 3861 10194
      3862 10185 3858 10179 3852 10175 3845 10175
      3840 10180 3837 10191 3837 10199
TIME...MOT...LOC 2153Z 337DEG 9KT 3855 10193

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 11, 3:59 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
359 PM MDT Thu Jul 11 2024

COZ091-092-112230-
Kit Carson County CO-Cheyenne County CO-
359 PM MDT Thu Jul 11 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 430
PM MDT...

At 358 PM MDT, Doppler radar was tracking an isolated thunderstorm
15 miles south of Seibert, moving south at 15 mph.

HAZARD...Brief, localized wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3912 10314 3916 10302 3919 10284 3909 10277
      3901 10274 3896 10277 3892 10286 3890 10300
      3890 10310 3896 10314
TIME...MOT...LOC 2158Z 339DEG 12KT 3909 10296

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:53 PM MDTSpecial Weather StatementGLDGreeley37 min
Jul 11, 5:07 PM MDTSpecial Weather StatementGLDWichita23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.